Kentucky, 2003

Hail in Kentucky, March 19, 2003

March 19, 2003 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 19, 3:33 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 19, 3:33 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EST WED MAR 19 2003

TORNADO WATCH IN EFFECT FOR SW PORTION OF FA IN SOUTH CENTRAL
KENTUCKY THROUGH 7 PM EST.

FEATURE OF MOST IMPORTANCE DURING THE FIRST FEW PERIODS WILL BE THE
UPPER LEVEL LOW CENTERED OVER THE CENTRAL CONUS. MODELS ARE IN
FAIRLY GOOD AGREEMENT...AS THEY BEGIN TO KICK THE LOW OUT TO THE
NORTHEAST ON THURSDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE TO BE IN THE PICTURE ON THURSDAY...AS THE LOW CONTINUES TO
INFLUENCE OUR WEATHER.

TROF AXIS IS SLOW TO MOVE OUT...AND WILL KEEP A CHANCE OF SHOWERS IN
THE FORECAST ALSO FOR FRIDAY.

SATURDAY LOOKS TO BE DRY...BUT CHANCE OF SHOWERS WILL WORK BACK
IN...PARTICULARLY FOR OUR SOUTHERN COUNTIES...LATE SUNDAY. HIGH
PRESSURE WILL BE THE DOMINATE FEATURE MONDAY INTO WEDNESDAY.

THE END OF THE EXTENDED BEARS WATCHING...AS STRONG MID LEVEL TROF
PUSHES OUT OF THE PLAINS INTO THE MS VALLEY.

DEVIATED LITTLE FROM EARLIER PACKAGE ON TEMPS...THOUGH HIGHS RAISED
A BIT IN THE EXTENDED.

.JKL...TORNADO WATCH IN EFFECT UNTIL 7 PM FOR SEVEN COUNTIES IN
SOUTHWEST PORTION OF CWA.

MCLANE

PREVIOUS DISCUSSIONS FOLLOW...
=====================================================================
1115 AM EST WED MAR 19 2003

CLEARING HAS MOVED INTO THE REGION AS THE JET AXIS ENTERS. THIS
ALONG WITH STRONG UPPER LEVEL DIVERGENCE HAS HELPED TO TRIGGER
SHOWERS AND ISOLATED TSTMS OVER EASTERN KENTUCKY. 850 AND 925 MB
ANALYSIS SHOWED A STRONG WAA. THIS ALSO IN A HIGH THETA-E RIDGE AND
PRONOUNCED GRADIENT TO THE WEST OF THE CWA.

THE ADVANCING LINE OF CONVECTION ENTERING INTO A STRONGLY SHEARED
ENVIRONMENT WILL NEED TO BE WATCHED CAREFULLY. ZONE UPDATE TO
ADDRESS THUNDERSTORM ASSOCIATED WIND GUSTS AND TEMPERATURE CHANGE OF
A 3 TO 5 DEGREES.

AS OF 1115 AM EST...NUMEROUS CONVECTIVE BOW SEGMENTS HAD BEEN
OBSERVED ON THE LOUISVILLE AND OLD HICKORY RADARS. THESE CONTINUE TO
JUST SKIRT THE WESTERN FRINGES OF THE CWA AND WILL BEAR WATCHING
THROUGH THE EARLY AFTERNOON.
--------------------------------------------------------------------

409 AM EST WED MAR 19 2003

LATEST SFC FEATURES BOUNDARY THAT INITIATED SHOWERS EARLIER THIS
EVENING IS NOW NORTH OF THE AREA. TEMPS HAVE FALLEN OFF SLOWLY
THROUGH THE NIGHT...WITH MIDDLE AND UPPER 50S THE RULE. SAT PICS
SHOWING OCCLUDED BOUNDARY AND ASSOCIATED CONVECTION ONGOING IN MS
AND AL...LIFTING TO THE NORTH AND EAST. STRONG DIFFLUENCE ALSO VERY
EVIDENT ON WATER VAPOR AS WELL AS IR. CLOUD TOPS AND LIGHTNING HAVE
DIMINISHED QUITE A BIT IN THE PAST HOUR...AS THIS ACTIVITY HEADS
INTO A LESS SUPPORTIVE ATMOSPHERE. AS FAR AS THE SEVERE THREAT
GOES...INSTABILITY CONTINUES TO BE SOMEWHAT OF AN ISSUE TODAY...AS
SUNSHINE WILL BE VERY LIMITED...AS MODELS PROG THE DRY SLOT WEDGING
ITSELF WEST OF OUR AREA. ALTHOUGH THE BEST DYNAMICS WILL BE LAGGING
BEHIND THE INITIAL LINE OF STORMS...THE SHEAR PROFILE REMAINS
IMPRESSIVE. THIS IS ENOUGH TO KEEP A WATCHFUL EYE ON ANY ACTIVITY
THAT MAKES ITS WAY INTO OUR AREA FOR TODAY.

PRECIPITATION STILL CONTINUES TO BE PREVALENT FROM WED NIGHT INTO
THU...AS DYNAMICS CATCH UP AND INITIATE CONVECTION IN WARM SECTOR
AIR. THE FINAL COLD FRONT PUSHES THROUGH LATE THURSDAY...WITH
LINGERING SHOWERS AND CLOUDS HOLDING FAST THROUGH FRIDAY AS
WEAKENING LOW FINALLY EXITS. A FAST NORTHERN STREAM SYSTEM WILL THEN
PUSH IN FOR THE FIRST PART OF THE WEEKEND...HOWEVER MOISTURE LOOKS
LIMITED.

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1015 PM EST TUE MAR 18 2003

NO UPDATE PLANNED.  SFC PRESSURE TROUGH AND H8 BOUNDARY CUTTING
THROUGH THE FORECAST AREA.  AS THESE LIFT NORTH...SHOWERS TO
DIMINISH...AS CURRENT RADAR ALSO SUGGESTS.  KEEPING POPS WITH
APPROACH OF NEXT ROUND TOWARDS MORNING.  WILL TAKE A LOOK THROUGH
THE GRIDS TO MAKE SURE TIMING IS REPRESENTED.  TEMPS LOOK
GOOD...MIGHT BE A BIT CLOSER TO MID 50S IN THE SOUTHWEST GROUP...BUT
WILL LET CURRENT FORECAST RIDE.

.JKL...NONE.

OUDEMAN
--------------------------------------------------------------------
Hazardous weather outlook, Mar 19, 5:31 AM EST, 11 hours 17 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
531 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STRONG AND DEEP LOW PRESSURE SYSTEM IS FORECAST TO MOVE NORTHEAST
INTO THE TENNESSEE AND OHIO VALLEYS TODAY AND THURSDAY. AT THIS
TIME...THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY. THE SLIGHT RISK
AREA COVERS ALL LOCATIONS WEST OF A LINE FROM BRUIN TO PIKEVILLE.
THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM WILL INITIATE
SHOWERS AND THUNDERSTORMS THAT WILL MOVE INTO THE AREA THURSDAY
AFTERNOON. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT
RISK OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY. THE AREA
COVERS THE ENTIRE COMMONWEALTH. THE PRIMARY SEVERE WEATHER THREATS
ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY AND THURSDAY.

GEOGERIAN

In the hours before

Local storm report, Mar 19, 1:59 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0159 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    FAUBUSH                   KY   0.75 IN HAIL
03/19/03   PULASKI
Local storm report, Mar 19, 2:43 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0243 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0238 PM    MONTICELLO                KY   0.88 IN HAIL
03/19/03   WAYNE
Local storm report, Mar 19, 2:57 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0257 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    5 NW MONTICELLO           KY   0.88 IN HAIL
03/19/03   WAYNE                          ROGERS GROVE
Local storm report, Mar 19, 3:04 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0304 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    6 S MONTICELLO            KY   WIND DAMAGE
03/19/03   WAYNE                          TREE DOWN ACROSS ROAD
Local storm report, Mar 19, 3:22 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0322 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    SCIENCE HILL              KY   0.75 IN HAIL
03/19/03   PULASKI

0315 PM    SOMERSET                  KY   0.75 IN HAIL
03/19/03   PULASKI
Local storm report, Mar 19, 4:33 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0433 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    LONDON                    KY   0.75 IN HAIL
03/19/03   LAUREL

The radar

The Jackson,KY radar (KJKL), 79 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
March 19, 4:48 PM EST
Where
Jackson County, Morrill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -84.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346481.